SEARCH

SEARCH BY CITATION

Keywords:

  • Analgesics;
  • Opioid Arthritis;
  • Narcotics;
  • Opioid Analgesics;
  • Opioids;
  • Pharmacologic Actions;
  • Therapeutics

Abstract

Patients with osteoarthritis (OA) taking at least one CYP450-metabolized opioid concurrently with another CYP450-metabolized medication experience a drug–drug exposure (DDE), which puts them at risk of a pharmacokinetic drug–drug interaction (PK DDI). This study compared patients with and without such an incident DDE to determine healthcare utilization and associated payments. Using a retrospective database analysis, the impact of DDEs was evaluated in terms of associated clinical events, healthcare services utilization (office visits, outpatient visits, ED visits, hospitalization), and payments in patient populations based on age (those under age 65 and those 65 years of age and older), during the 6 months after exposure. DDE patients had significantly more inpatient hospitalizations than no-DDE patients. Mean total payments at 6 months were significantly higher for both younger and older patients with DDE compared to similar patients without DDE ($9,469, SD = $12,192 vs. $8,382, SD = $14,078, respectively, for younger patients, resulting in a difference of $1,087, P < 0.004, and $9,829, SD = $11,721 vs. $8,622, SD = $10,131, respectively, for older patients, resulting in a difference of $1,207, P = 0.001). In both age groups, DDE patients had significantly higher payments for nonopioid prescription drugs ($1,824 SD = $2,420 vs. $1,362, SD = $1,891, respectively, for younger patients, resulting in a difference of $462, P < 0.001, and $2,197 SD = $2,332 vs. $2,013, SD = $2,437, respectively, for older patients, resulting in a difference of $184, P = 0.020). Overall, patients with OA who experienced DDEs had significantly greater utilization rates of healthcare resources and higher associated payments in the 6-month observation period following the exposure, compared to patients without DDEs, consistent with the risk of PK DDIs associated with DDEs. ▪